Lower doses and slow titration are fundamental principles used to minimize the occurrence of treatment-emergent adverse effects. If problems continue, switching to an alternative medication may be necessary. For persistent adverse effects in the context of good treatment response, lower the dose of the medication before switching medications or use pharmacological management strategies. When a risk-benefit analysis indicates that the offending drug needs to be retained at the desirable therapeutic dose, strategies must be implemented to manage adverse effects.
Despite several antidotes for weight loss, the single most important intervention is diet and exercise. If possible, consultation with a dietician is helpful. In our experience, simple weight management programs (eg, Weight Watchers) have been successful but should only be undertaken after consultation with a health professional. Timely meals and wise food choices cut down excessive calories.
Switching from a medication that is causing weight gain to another that is less likely to have this effect is warranted. Among the atypical antipsychotics, ziprasidone(Drug information on ziprasidone) causes the least weight gain and olanzapine(Drug information on olanzapine) causes the most.25 It is important to check the metabolic profile every 3 months.
Weight gain from lithium(Drug information on lithium) may partially be the result of increased consumption of high calorie soft drinks or juice to compensate for the thirst caused by this medication. Limiting fluid intake to low calorie drinks is an easy way to prevent unnecessary weight gain.
Benztropine 0.5 to 2 mg once a day or once every 2 days is effective in combating extrapyramidal symptoms. Akathisia in patients treated with an atypical antipsychotic is sometimes missed and often responds to low doses of propranolol(Drug information on propranolol). Nighttime dosing decreases problems with sedation. In the event of residual morning somnolence, the evening dose may be moved earlier in the evening.
GI upset from divalproex is dose-related. Administering the drug with food or using a long-acting formulation or both may decrease GI upset. Taking an atypical antipsychotic with a small snack 30 minutes to 1 hour before bed may decrease GI effects.
GI upset from lithium is also dose-related; management depends on whether the intolerance is specific to the upper or lower GI tract. Upper GI tract effects from lithium tend to be associated with high doses that directly irritate the stomach mucosa and with high peak serum levels. Switching to a sustained-release formulation or dividing doses twice to three times a day and/or administering the drug with food will reduce GI upset.
Lower GI track effects such as diarrhea are correlated with high doses and high drug serum levels. This may also occur secondary to residual lithium left in the large intestine, which may create an osmotic effect, drawing excess water into the lower GI tract, resulting in diarrhea. Lower GI tract effects may be managed by reducing the overall dosage or by switching from sustained-release formulations to immediate-release tablets, capsules, or liquid formulations. Dividing high every day doses of immediate-release formulations to twice or three times a day may also help.
Elevations in thyroid-stimulating hormone (TSH) levels occur in approximately 15% of patients. This usually occurs within the first 4 weeks of therapy; levels may normalize after a transient elevation although they may persist for up to 4 years. In accordance with standard lithium monitoring guidelines, baseline monitoring of free thyroxine and TSH and then follow-up at 1 month, 6 months, then yearly until the fourth year, is recommended. Additional monitoring may be needed after substantial dosage increases. If hyperthyroidism occurs and lithium needs to be continued, this may be effectively treated with levothyroxine titrated on the basis of the levels of TSH.